A Hypokalemic Muscular Weakness After Licorice Ingestion: A Case Report
Meltem, Akkas Camkurt
Nalan, Metin Aksu
Kasim, Kilic Ahmet
xmlui.mirage2.itemSummaryView.MetaDataShow full item record
A 21-year-old male presented to the emergency department with the complaint of muscle weakness. The patient had used a powderized over-the-counter product named 'Tekumut' for 2 weeks to quit smoking. The granulated product was studied and determined to contain 'licorice' containing glycyrrhizic acid., Licorice (a plant which contain glycyrrhizic acid) -induced hypokalemia usually has a mild progression. However, it may cause a critical failure in physical action by means of weakness followed by paralysis and may cause rhabdomyolysis or ventricular fibrillation, leading to death, when left untreated., This report has presented the first case with hypocalemia due to licorice consumption in granulated form from Turkey. In addition, the report has aimed to emphasize the importance of obtaining the detailed history of a patient in diagnosis.